The National Institute of Neurological Disorders and Stroke (NINDS) and other institutes of the National Institutes of Health (NIH) conduct research related to syncope in laboratories at the NIH and support additional research through grants to major medical institutions across the country. Much of this research focuses on finding better ways to prevent and treat syncope.
Information from the National Library of Medicine’s MedlinePlus
Syncope is a medical term used to describe a temporary loss of consciousness due to the sudden decline of blood flow to the brain. Syncope is commonly called fainting or “passing out.” If an individual is about to faint, he or she will feel dizzy, lightheaded, or nauseous and their field of vision may “white out” or “black out.” The skin may be cold and clammy. The person drops to the floor as he or she loses consciousness. After fainting, an individual may be unconscious for a minute or two, but will revive and slowly return to normal. Syncope can occur in otherwise healthy people and affects all age groups, but occurs more often in the elderly.
There are several types of syncope. Vasovagal syncope usually has an easily identified triggering event such as emotional stress, trauma, pain, the sight of blood, or prolonged standing. Carotid sinus syncope happens because of constriction of the carotid artery in the neck and can occur after turning the head, while shaving, or when wearing a tight collar. Situational syncope happens during urination, defecation, coughing, or as a result of gastrointestinal stimulation. Syncope can also be a symptom of heart disease or abnormalities that create an uneven heart rate or rhythm that temporarily affect blood volume and its distribution in the body. Syncope isn’t normally a primary sign of a neurological disorder, but it may indicate an increased risk for neurologic disorders such as Parkinson’s disease, postural orthostatic tachycardia syndrome (POTS), diabetic neuropathy, and other types of neuropathy. Certain classes of drugs are associated with an increased risk of syncope, including diuretics, calcium antagonists, ACE inhibitors, nitrates, antipsychotics, antihistamines, levodopa, narcotics, and alcohol.
The immediate treatment for an individual who has fainted involves checking first to see if their airway is open and they are breathing. The person should remain lying down for at least 10-15 minutes, preferably in a cool and quiet space. If this isn’t possible, have the individual sit forward and lower their head below their shoulders and between their knees. Ice or cold water in a cup is refreshing. For individuals who have problems with chronic fainting spells, therapy should focus on recognizing the triggers and learning techniques to keep from fainting. At the appearance of warning signs such as lightheadedness, nausea, or cold and clammy skin, counter-pressure maneuvers that involve gripping fingers into a fist, tensing the arms, and crossing the legs or squeezing the thighs together can be used to ward off a fainting spell. If fainting spells occur often without a triggering event, syncope may be a sign of an underlying heart disease.
Syncope is a dramatic event and can be life-threatening if not treated properly. Generally, however, people recover completely within minutes to hours. If syncope is symptomatic of an underlying condition, then the prognosis will reflect the course of the disorder.